Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 170, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 27, 2015, 5:29 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2015, 5:29 AM CDT (10:29 UTC)
- Expired
- Aug 27, 2015, 6:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 5:44 AM CDT | HAIL 1.5 | 1 E Colony, KS | A FEW PING PONG SIZE HAILSTONES OBSERVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -633 J/kg
- Mixed-layer LCL
- 1958 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
940
WUUS53 KTOP 271029
SVRTOP
KSC003-031-271100-
/O.NEW.KTOP.SV.W.0170.150827T1029Z-150827T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
529 AM CDT THU AUG 27 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 600 AM CDT
* AT 529 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLONY...
MOVING SOUTH AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COLONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3813 9558 3815 9536 3804 9532 3804 9558
TIME...MOT...LOC 1029Z 352DEG 9KT 3807 9546
HAIL...1.75IN
WIND...60MPH
$$2 follow-up statements
876
WWUS53 KTOP 271046
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
546 AM CDT THU AUG 27 2015
KSC031-271055-
/O.CAN.KTOP.SV.W.0170.000000T0000Z-150827T1100Z/
COFFEY-
546 AM CDT THU AUG 27 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3813 9551 3813 9535 3804 9532 3804 9552
TIME...MOT...LOC 1045Z 353DEG 8KT 3804 9544
$$
KSC003-271100-
/O.CON.KTOP.SV.W.0170.000000T0000Z-150827T1100Z/
ANDERSON-
546 AM CDT THU AUG 27 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR SOUTHWESTERN ANDERSON COUNTY...
AT 545 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLONY...
MOVING SOUTH AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
COLONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY
FROM WINDOWS.
&&
LAT...LON 3813 9551 3813 9535 3804 9532 3804 9552
TIME...MOT...LOC 1045Z 353DEG 8KT 3804 9544
HAIL...1.50IN
WIND...60MPH
$$950
WWUS53 KTOP 271058
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
558 AM CDT THU AUG 27 2015
KSC003-271108-
/O.EXP.KTOP.SV.W.0170.000000T0000Z-150827T1100Z/
ANDERSON-
558 AM CDT THU AUG 27 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ANDERSON COUNTY
WILL EXPIRE AT 600 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3813 9551 3813 9535 3804 9532 3804 9552
TIME...MOT...LOC 1057Z 352DEG 9KT 3804 9544
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:34 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 27, 3:34 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 334 AM CDT THU AUG 27 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 331 AM CDT THU AUG 27 2015 08Z water vapor imagery shows an upper level shortwave over WY with possible a vort max lifting through eastern CO. The center of the upper ridge has been pushed south towards the TX big bend. At the surface, an area of low pressure has remained nearly stationary across the NEB panhandle for the last several hours while the surface ridge axis slowly moves east. An axis of dewpoints in the mid to upper 60s stretched from OK into central SD. And area profilers show a decent warm air advection pattern over central and eastern KS. Satellite is showing a narrow band of AC setting up just west of the MO river. For the early morning, models continue to suggest isolated to scattered elevated storms should develop over far eastern KS. Therefore have continued with some low chance POPs over the eastern portions of the forecast area. Once the low level jet diminishes later this morning, this elevated convection should also fall apart with the lift weakening. Then attention turns to the upper shortwave to the northwest. There seems to be a trend in the models to lift the vort max over eastern CO mainly north of the forecast area through NEB. Meanwhile the surface wave is progged to move into southeastern SD overnight. So the stronger large scale forcing is expected to pass mainly to the north of the forecast area. Ahead of the front, an elevated mixed layer is progged to keep the boundary layer capped for much of the day. A trailing cold front may be the necessary lift for storms to move into the area, mainly during the late evening and overnight hours. By this time instability could be waning with the loss of heating. Additionally deep layer shear is progged to only be around 25 kts through the night on account of rather weak mid and upper level winds. It appears as though the main severe weather concern will be if storms are able to develop out ahead of the front across north central KS during the heat of the day. Given the marginal deep layer shear, think clusters of storms are the would be the more likely mode leading to a hail and wind concern if storms are able to develop. Otherwise think scattered to possibly a broken line of storms could move through the area with the front. Think there should be reasonable insolation today with models showing 850MB temps a couple degrees warmer than yesterday. Mixing 850MB temps to the surface would suggest highs in the upper 80s to mid 90s. Have not gone quite that warm as the NAM forecast soundings don't quite mix the boundary layer to 850. Cloud cover and a southerly wind through the night with not much in the way of cold air advection behind the front should keep lows Friday morning around 70. .LONG TERM...(Friday THROUGH Wednesday) ISSUED AT 331 AM CDT THU AUG 27 2015 Friday, the amplifying upper level trough across southwest MN/northwest IA at 12Z will be shifting east through the day. The upper trough will be slightly positive tilt, thus there may be some stronger ascent ahead of the upper trough axis across eastern KS during the day. The surface cold front will slowly push eastward across northeast and east central KS during the afternoon hours. After some scattered showers and thunderstorms in the morning, there may be a break in the rainfall through he late morning and early afternoon hours. The timing of the front is still in question. The ECMWF has the slowest solution with the ARW having the fastest solution...pushing the front through the CWA by 00Z SAT. If the the front remains across the eastern counties of the CWA then scattered showers and thunderstorms will redevelop during the late afternoon and continue into the evening hours. If the the slower 12Z ECMWF verifies then much of the CWA may see scattered to numerous showers and thunderstorms redevelop during the afternoon hours and extending into the evening hours. Even though the 850 MB and surface winds will veer through the day the flow at the mid and upper levels of the atmosphere will become more northwesterly, thus the SFC to 6KM effective shear will be 40 to 50 KTS ahead of the surface front. The question will be to what degree the atmosphere will destabilize. The 00Z NAM shows MLCAPE around 1500 J/KG which may cause some of the storms to be strong to severe. However, if the faster WRF model is correct the storms may initiate along the front over the extreme southeast counties of the CWA and shift east of the area during the late afternoon and evening hours. Friday's Highs will be dependent on where the front is located and also cloud cover. At this time much of the CWA will have highs in the mid 80s. Saturday, A weak surface ridge will shift southeast across IA into northern MO. Light and variable winds will gradually become southeast by the late afternoon hours. Highs will be in the lower to mid 80s. Sunday through Wednesday, A broad upper level ridge across the west central US will shift east across the plains and will then slowly move eastward across the MS river valley. A longer wave length upper level trough will develop across the extreme western US and the mid and upper level Jet will remain well north of the CWA, from CA northeast into central Canada. Highs will warm into the upper 80s to lower 90s on Sunday with lower to mid 90s for Highs Monday through Wednesday. There will be near zero precip chances through the period even though southerly low-level winds may advect deeper gulf moisture northward across the area Monday through Wednesday. So the apparent temperatures may be slightly higher than the dry bulb temperatures. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Thursday NIGHT) ISSUED AT 1150 PM CDT WED AUG 26 2015 Latest trends continue to push convective development later and farther east and see no reason to deviate. May have some gusts Thursday afternoon but not much confidence in more than a occasional gusts at this point. Next round of TSRA should be beyond this forecast. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...Gargan AVIATION...65
Hazardous weather outlook, Aug 27, 3:55 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 355 AM CDT THU AUG 27 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-280900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 355 AM CDT THU AUG 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE DURING THE MORNING HOURS ACROSS NORTHEAST AND EAST CENTRAL KANSAS. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL BEING THE PRIMARY HAZARD. THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON ACROSS NORTH CENTRAL KANSAS...AND WILL MOVE EAST ACROSS THE ENTIRE AREA DURING THE OVERNIGHT HOURS. ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS LATE THIS AFTERNOON AND TONIGHT...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL KANSAS ON FRIDAY. SOME OF THE STORMS FRIDAY AFTERNOON ACROSS EAST CENTRAL KANSAS MAY BE STRONG WITH GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Aug 27, 4:48 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
448 AM CDT THU AUG 27 2015
KSZ059-271015-
ANDERSON-
448 AM CDT THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON COUNTY UNTIL 515 AM
CDT...
AT 447 AM CDT...DOPPLER RADAR WAS TRACKING SCATTERED THUNDERSTORMS
NEAR GARNETT...MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GARNETT...COLONY...GREELEY...KINCAID AND LONE ELM.
LAT...LON 3832 9540 3839 9531 3839 9516 3833 9507
3804 9508 3804 9550
TIME...MOT...LOC 0947Z 316DEG 21KT 3833 9525The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:48 AM CDT | Special Weather Statement | TOP | Anderson | 27 min |
| Aug 27, 5:06 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 24 min |
| Aug 27, 6:25 AM CDT | Special Weather Statement | TOP | Anderson | 35 min |
| Aug 27, 6:42 AM CDT | Areal Flood Advisory | TOP | Anderson | 2 hr |
| Aug 27, 6:57 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 18 min |
| Aug 27, 7:14 AM CDT | Flash Flood Warning | TOP | Anderson | 2 hr |
| Aug 27, 9:13 AM CDT | Areal Flood Advisory | TOP | Anderson | 92 min |
| Aug 27, 5:35 PM CDT | Special Weather Statement | TOP | Republic | 55 min |
| Aug 27, 6:47 PM CDT | Special Weather Statement | TOP | Cloud, Republic | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.